Forums


Triggers and Causes

Hope Someone Can Help

  • By BamO

    I started having migraines in my 30’s. They came every month before my periods, were unresponsive to meds, and went away the day after I started. Luckily my cycles were regular so I learned to plan vacations and other events around my migraines. After a total hysterectomy while in my 40’s my headaches went away completely. It was such a blessing. For some reason I began to have infrequent migraines, one or two a year, in my 50’s. Still no real help with Maxalt and now the course is unclear since I don’t have a period to bring them to an end. They stop when they stop, nothing I can do. In February I gave up alcohol and started eating a healthy, low carb diet. 11 days ago I woke up with a migraine, took the Maxalt, and it was gone the next day. But two days later I woke with it again – usual pattern with one-sided headache, dizziness, and nausea. It was so bad that I took the maximum dose of 3 Maxalt during the day. The next day the headache was a little less but the dizziness had become full blown vertigo. During the next week I took an occasional Maxalt, 3 days in a row of Excedrin Migraine, and finally Dramamine because the motion sickness was so bad. No meds in a few days now but still really dizzy. It is now a total of 11 days. It’s a little late but I may have found the trigger – the low carb yogurt with sucralose I was eating on my diet. Stopped eating it once I read about the possible trigger but does anyone have any ideas what I can do for this dizziness and motion sickness?

    Reply Created with Sketch. reply
  • By Katie M. Golden Moderator

    BamO,
    You are stuck in a bad Migraine cycle and need to get out of it ASAP! Have you talked to your doctor? What kind of doctor do you see for Migraines? A general practioner or a neurologist? To get you out of this cycle, you’re likely going to need more than Excedrin Migraine, Dramamine and Maxalt to kick it. Since it’s been a few days, you should make an appointment as soon as possible.

    I don’t have any known remedy for the dizziness, but for motion sickness there are several anti-nausea medications that can help very quickly. I personally take Ondansetron or Phenergan.

    And now that you’ve been using medication for so many days, you may be getting medication overuse headaches on top of the Migraine. https://migraine.com/blog/help-how-can-i-not-overuse-migraine-medications/

    Talk to your doctor about a possible infusion of medications via IV to break this cycle. A cocktail of IV drugs that are frequently used are DHE, an anti-inflammatory like Toradol, Magnesium, an anti-nausea like phenergan and a steroid. It sometimes need to be administered in the ER, but having your doctor call ahead should make the process easier.

    And then you may need a daily preventative medication if this keeps happening. Those are just suggestions, your doctor will be the best person to decide an immediate treatment plan.
    Let us know how you are doing!
    -Katie
    Migraine.com Moderator

    Reply Created with Sketch. reply
  • By LorriM1976

    My doctor prescribed reglan for nausea. Its a godsend. There’s something u can get over the counter too I can’t remember the name of it but it helps with nausea and dizziness. Ask your pharmacy. They should be able to help u.

    Reply Created with Sketch. reply